Alert archive / New Mexico / Tornado Warnings in 2023
Tornado Warning 15, NWS Albuquerque, NM
NWS Albuquerque, NM issued this tornado warning at Jul 5, 2023, 6:20 PM MDT for Harding County, San Miguel County, New Mexico. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2023, 6:20 PM MDT (00:20 UTC)
- Expired
- Jul 5, 2023, 6:45 PM MDT
- In force
- 25 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Harding County, NM, San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 145 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 3:00 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4775 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
416
WFUS55 KABQ 060020
TORABQ
NMC021-047-060045-
/O.NEW.KABQ.TO.W.0015.230706T0020Z-230706T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albuquerque NM
620 PM MDT Wed Jul 5 2023
The National Weather Service in Albuquerque has issued a
* Tornado Warning for...
Northeastern San Miguel County in northeastern New Mexico...
West central Harding County in northeastern New Mexico...
* Until 645 PM MDT.
* At 620 PM MDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of Roy, or 20 miles west of Mosquero,
moving southeast at 20 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Solano around 645 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3567 10423 3581 10437 3581 10436 3582 10438
3583 10437 3584 10437 3586 10439 3595 10431
3588 10403
TIME...MOT...LOC 0020Z 302DEG 18KT 3587 10430
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
12What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at Jul 5, 5:00 PM MDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 5, 5:00 PM MDT, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 500 PM MDT Wed Jul 5 2023 ...New AVIATION... .UPDATE... Issued at 359 PM MDT Wed Jul 5 2023 Correction to update the temp/pop table at the bottom of the product. && .SYNOPSIS... Issued at 1259 PM MDT Wed Jul 5 2023 Several weather hazards are expected over the next several days. Strong to severe thunderstorms will be a concern each afternoon and evening across the northeast and east central plains through the late week period. The main risks will be large hail as well as damaging wind gusts. Meanwhile, very dry conditions and gusty winds in western and northern New Mexico may create elevated to critical fire weather conditions. The most persistent hazard will be the increasing temperatures that will climb above our mid-July normals. High temperatures will exceed the century mark through the middle of next week, especially for the Albuquerque, Socorro, Clovis and Roswell areas. This will increase the threat for heat- related illnesses, especially for individuals without access to air-conditioning. && .SHORT TERM... (This evening through Thursday night) Issued at 1259 PM MDT Wed Jul 5 2023 A 595dm H5 high center is becoming more organized over southwest NM today while a 70kt upper level speedmax ejects east into the central Rockies. Surface dewpoints have trended lower today across a larger area of central and western NM as strong mixing on the western edge of the high taps a deep dry airmass across the southwest CONUS. The upper level speed max will however interact with deeper moisture over far northeast NM thru this evening to produce a couple strong to severe storms. CAMs have backed off on the overall coverage of storms and keeps the surface boundary east of the central mt chain tonight. This will limit potential for gap winds into the RGV as well as decrease the coverage of low clouds expected across east central NM tonight. Min temps will be mild again with lows similar to last night. The exception will be northeast NM where some rain- cooled air is expected. Thursday will be very hot again with max temps a degree or two warmer than today for central and western NM. Model guidance shows the H5 high center drifting farther east across southern NM with stronger winds aloft spreading into northern NM. This will allow afternoon breezes to increase with very dry air continuing across the north and west. Very few clouds, if any, are expected along and west of the central mt chain. Whatever moisture is left across the eastern plains Thursday morning will be scoured out thru the day in the form of a couple showers and storms. SPC still shows a Marginal Risk area over northeast NM. However, confidence is low given just how dry and warm the mid level airmass is approaching from the west. The warmest night so far this year is likely Thursday night with lows roughly 5 to 10F above normal. Much of the middle and lower RGV as well as the east central and southeast plains will remain above 70F. && .LONG TERM... (Friday through Tuesday) Issued at 1259 PM MDT Wed Jul 5 2023 The primary forecast challenges for this cycle will be centered around the potential for record or near-record heat, a risk for dry thunderstorms across western NM, and strong to severe storms in the eastern plains. For Friday, 500hPa high will be situated just south of the CWA, leaving the door open for a weak shortwave to migrate eastward along its northern periphery. Models suggest mid-level moisture will accompany this feature, and this is reflected in the PoPs over the upr Gila and central mts. That said, model QPF appears too robust with a fairly dry boundary layer. Feel a more likely scenario west of the central mtns will be convection that is capable of virga/small wetting footprints. Opted to introduce a risk for DryT in the grids as DCAPE values range between 1000- 1800 J/kg per the GFS and NAM respectively along with inverted-V soundings. Meanwhile, there could be a risk for strong to severe storms in eastern NM, with the best chances in the far northeast plains where bulk shear is progged to range from 30-40kts coupled with modest instability. Cloud cover could play a role in MaxT, although there is still a decent shot for 100F in the Rio Grande Valley and southeast NM. Should cloud cover be thicker or colder outflows develop sooner than expected, then central NM will be a few degrees cooler than forecast. For Saturday, northwest flow will favor northeast NM as a weak surface boundary remains positioned in the same region. The risk for strong or severe storms will still be possible, but the exact placement of this feature remains in question. Morning stratus in northeast NM will likely have an impact on high temperatures over the northeast, but readings over western NM will be a tick warmer due to abundant sunshine along with a strengthening 500hPa high. For early next week, the upper high continues to strengthen into the 596-598dam range as the centroid positions itself in eastern AZ or western NM with soaring 700hPa temps. The current GFS20 has impressive 700hPa temps of 20-23C. Based on the SPC sounding climo page, this would be near record values. Convection will be focused around recycling of available moisture and it appears that risk is likely to favor eastern NM and the southwest/south central mts. A strong lid on the atmosphere will hamper the coverage of storms as well as the risk for heavy rainfall. An extended period of above normal highs along with elevated low temps will eventually take its toll, especially for those lacking access to air-conditioning. Based on the current forecast, there are six 100F days in the forecast for ABQ. This would be the most 100F days since 2003 in which that summer recorded eight days. In southeast NM, Roswell may reach or exceed 110 degrees a couple of times for early/mid next week. DPorter && .AVIATION... (00Z TAFS) Issued at 500 PM MDT Wed Jul 5 2023 Upper high remaining centered over southern NM with stronger w-nwly flow aloft over nrn NM. Isold to sct showers and tstms from the central mt chain ewd at 23Z to persist until around 06/06Z before dissipating. Isold strong to severe tstms with large hail and wind gusts to around 50kt possible over ne NM. Low level moisture to push back westward to the east slopes of the Sangre de Cristo mts including KLVS and through the KTCC area where MVFR to IFR cigs are possible 06/09-15Z. Low level moisture may bleed into the KSAF area as well but confidence is low this will result in any low clouds or mt obscurations. Isold tstms to redevelop along the central mt chain aft 06/18Z. && .FIRE WEATHER... Issued at 1259 PM MDT Wed Jul 5 2023 ...POTENTIAL FOR CRITICAL FIRE WEATHER INCREASING OVER NORTH CENTRAL AND NORTHWEST AREAS ON FRIDAY... A series of upper level waves passing from the Great Basin to the central Rockies thru Saturday will create widespread elevated to locally critical fire weather across northern and western NM each day. Meanwhile, moisture sloshing across eastern NM will keep the chance for isolated to scattered showers and storms in the picture thru the weekend. Storms farther east will have the better chance for wetting rainfall while storms across central and western areas will be dry. Friday may be the most impactful day with a combination of dry storms, gusty southwest winds, very hot temps, critical RH, and very unstable conditions over central and western NM. The Fire Weather Watch continues for the north and west Friday. Taos County will likely see a few hours of critical conditions Thursday thru Sunday however the overall coverage for the entire zone is limited. The upper level high is expected to strengthen further into next week while lifting northwest into central and western NM. This will bring even hotter temps to the area with records possible. A couple moisture intrusions into eastern NM will keep the chance for showers and storms over that region with any activity across central and western NM staying dry. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 56 96 59 97 / 0 0 0 0 Dulce........................... 48 90 51 90 / 0 0 0 10 Cuba............................ 54 92 56 91 / 0 0 5 20 Gallup.......................... 50 93 52 94 / 0 0 0 10 El Morro........................ 51 90 53 89 / 0 5 5 20 Grants.......................... 52 95 54 94 / 0 0 5 20 Quemado......................... 56 93 57 90 / 0 10 10 40 Magdalena....................... 63 94 65 91 / 10 10 20 40 Datil........................... 59 91 60 89 / 5 10 10 30 Reserve......................... 49 98 51 96 / 0 5 5 20 Glenwood........................ 63 101 64 100 / 0 5 0 20 Chama........................... 46 84 48 83 / 0 0 0 20 Los Alamos...................... 66 93 68 89 / 0 0 10 30 Pecos........................... 58 89 61 89 / 5 0 10 30 Cerro/Questa.................... 50 86 52 86 / 5 0 5 20 Red River....................... 45 81 48 81 / 10 5 5 30 Angel Fire...................... 40 80 41 80 / 10 5 5 30 Taos............................ 52 90 54 91 / 5 0 0 10 Mora............................ 50 87 54 86 / 10 10 5 30 Espanola........................ 60 98 62 97 / 0 0 5 10 Santa Fe........................ 63 91 65 91 / 5 0 10 30 Santa Fe Airport................ 59 96 60 94 / 0 0 5 20 Albuquerque Foothills........... 69 99 71 98 / 0 0 10 20 Albuquerque Heights............. 69 100 70 98 / 0 0 10 20 Albuquerque Valley.............. 66 102 68 100 / 0 0 10 10 Albuquerque West Mesa........... 66 100 69 99 / 0 0 5 10 Belen........................... 64 102 67 100 / 5 0 10 20 Bernalillo...................... 70 102 73 100 / 0 0 10 10 Bosque Farms.................... 58 102 61 100 / 0 0 10 20 Corrales........................ 68 102 71 100 / 0 0 5 10 Los Lunas....................... 61 102 63 100 / 5 0 10 20 Placitas........................ 68 98 71 96 / 0 0 10 20 Rio Rancho...................... 68 100 72 99 / 0 0 5 10 Socorro......................... 68 103 70 101 / 10 0 20 30 Sandia Park/Cedar Crest......... 63 93 67 90 / 5 0 10 30 Tijeras......................... 64 98 66 93 / 0 0 10 30 Edgewood........................ 58 96 63 94 / 0 0 10 30 Moriarty/Estancia............... 52 94 54 95 / 5 5 10 30 Clines Corners.................. 55 89 60 90 / 10 5 10 20 Mountainair..................... 60 94 65 93 / 5 5 10 30 Gran Quivira.................... 61 93 65 93 / 5 5 10 40 Carrizozo....................... 65 97 67 97 / 10 10 10 30 Ruidoso......................... 61 88 62 89 / 10 30 5 40 Capulin......................... 54 80 56 86 / 30 10 5 20 Raton........................... 54 87 56 91 / 20 5 5 20 Springer........................ 56 90 57 94 / 20 5 5 20 Las Vegas....................... 53 90 56 92 / 10 5 5 20 Clayton......................... 59 84 63 93 / 40 5 5 5 Roy............................. 58 87 63 91 / 30 5 5 10 Conchas......................... 65 97 70 101 / 20 5 5 5 Santa Rosa...................... 64 93 68 96 / 20 5 5 10 Tucumcari....................... 64 95 71 100 / 20 0 0 0 Clovis.......................... 66 95 70 99 / 10 10 0 5 Portales........................ 68 97 71 102 / 10 5 0 5 Fort Sumner..................... 68 97 71 100 / 10 5 0 5 Roswell......................... 72 103 74 105 / 10 10 0 5 Picacho......................... 64 95 66 97 / 10 20 5 20 Elk............................. 60 94 61 96 / 10 40 5 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Friday afternoon through Friday evening for NMZ101-120-121. Heat Advisory until 8 PM MDT this evening for NMZ219. Heat Advisory from noon to 8 PM MDT Thursday for NMZ219. && SHORT TERM...42 LONG TERM....46 AVIATION...99
In the hours before
Special weather statement, Jul 5, 5:00 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
500 PM MDT Wed Jul 5 2023
NMZ240-052330-
Southwest Chaves County-
500 PM MDT Wed Jul 5 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN CHAVES
COUNTY THROUGH 530 PM MDT...
At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Hope. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southern Chaves
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3268 10511 3280 10487 3276 10484 3252 10484
3252 10505
TIME...MOT...LOC 2300Z 352DEG 2KT 3262 10493
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
12Special weather statement, Jul 5, 5:03 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
503 PM MDT Wed Jul 5 2023
NMZ228-052330-
Far Northeast Highlands-
503 PM MDT Wed Jul 5 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN MORA
AND SOUTH CENTRAL COLFAX COUNTIES THROUGH 530 PM MDT...
At 503 PM MDT, Doppler radar was tracking a strong thunderstorm over
Springer, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Springer and Miami.
This includes Interstate 25 between Mile Markers 402 and 418.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern New Mexico.
&&
LAT...LON 3632 10481 3647 10472 3640 10433 3610 10455
TIME...MOT...LOC 2303Z 296DEG 10KT 3633 10462
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
12Local storm report, Jul 5, 5:19 PM MDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
519 PM MDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Hail Springer 36.37N 104.60W
07/05/2023 E1.75 inch Colfax NM Law Enforcement
&&
DPorterLocal storm report, Jul 5, 5:41 PM MDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
541 PM MDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM Hail Springer 36.37N 104.60W
07/05/2023 E1.00 inch Colfax NM Public
&&
DPorterLocal storm report, Jul 5, 5:44 PM MDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
544 PM MDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM Hail 1 SSW Springer 36.35N 104.60W
07/05/2023 E1.75 inch Colfax NM Public
Report from mPING.
&&
DPorterLocal storm report, Jul 5, 6:20 PM MDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
620 PM MDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM Hail 13 W Roy 35.95N 104.42W
07/05/2023 E1.75 inch Mora NM Public
Report from mPING: Golf Ball (1.75 in.).
&&The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:00 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Mora, Union | 35 min |
| Jul 5, 6:41 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, San Miguel | 64 min |
| Jul 5, 7:27 PM MDT | Special Weather Statement | ABQ | Union | 33 min |
| Jul 5, 7:44 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel | 61 min |
| Jul 5, 8:07 PM MDT | Special Weather Statement | ABQ | Harding | 38 min |
| Jul 5, 8:39 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay, San Miguel | 66 min |
| Jul 5, 8:43 PM MDT | Special Weather Statement | ABQ | Harding | 32 min |
| Jul 5, 8:59 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel | 3 hr |
| Jul 5, 9:20 PM MDT | Special Weather Statement | ABQ | Harding | 25 min |
| Jul 5, 9:48 PM MDT | Special Weather Statement | ABQ | Curry | 42 min |
| Jul 5, 10:00 PM MDT | Severe Thunderstorm Warning | ABQ | Curry | 30 min |
| Jul 6, 2:18 PM MDT | Red Flag Warning | ABQ | Cibola, Los Alamos, McKinley, Rio Arriba, Sandoval, San Juan and 2 more | 30 hr |
| Jul 6, 2:25 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 23 min |
| Jul 6, 2:46 PM MDT | Special Weather Statement | ABQ | Lincoln | 29 min |
| Jul 6, 2:56 PM MDT | Special Weather Statement | ABQ | 34 min | |
| Jul 6, 3:32 PM MDT | Special Weather Statement | ABQ | 28 min | |
| Jul 6, 4:01 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Lincoln | 59 min |
| Jul 6, 5:00 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Lincoln | 12 min |
Nearby
Tornado Warnings in New Mexico, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.